Hail, Harford
- When
- July 29, 5:15 AM EST to 5:20 AM EST
- Where
- Harford County, Bel Air
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.530, -76.350
A Cooperative Observer reported penny size hail in Bel Air.
A cold front combined with an upper level low pressure system to trigger thunderstorms in Harford County during the early morning hours of July 29th. The first thunderstorm became severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front combined with an upper level low pressure system to trigger thunderstorms in Harford County during the early morning hours of July 29th. The first thunderstorm became severe, producing damaging winds and large hail. A second storm followed close behind and actually became a wet microburst. Significant wind damage was reported in Bel Air, MD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 3:02 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 402 AM EDT SUN JUL 29 2007 .SYNOPSIS... A STALLED FRONT ACROSS NORTHERN VIRGINA WILL MOVE SLOWLY SOUTH AND TRACK SOUTH OF THE REGION BY TUESDAY NIGHT. IN THE MEANTIME...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK ALONG THE FRONTAL BOUNDARY...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN TODAY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT AND KEEP THE AREA MOSTLY DRY INTO THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MENTIONED SOME PATCHY MORNING FOG AND SHOWERS ACROSS FAR NORTH. LATEST RADAR LOOP HAS PRECIPITATION ACROSS NORTHERN ZONES BUT TREND HAS BEEN SHOWING THEM DIMINISHING SO WILL LEAVE CHC POPS ACROSS FAR NORTH EARLY AND THEN MENTION CHANCE/LIKELY ALL AREAS THIS AFTERNOON. SURFACE FRONT PARKED OVER NORTHERN VIRGINIA AT THIS TIME. A SERIES OF SURFACE TROFS WILL RIPPLE NORTHEAST ALONG THE BOUNDARY TODAY. INTERESTING PATTERN WITH LOW LEVEL FLOW FROM THE SOUTHEAST WHILE UPPER FLOW IS FROM THE NORTHWEST. NW-SE THICKNESS DIFLUENCE ACROSS NORTHERN VIRGINA INDICATES MEAN FLOW WILL MOVE CONVECTION SOUTHEAST BUT CELLS WILL BUILD/PROPAGATE BACK TOWARDS THE NORTHWEST. APPEARS BEST AREA FOR BACKWARD PROPAGATION WILL BE ACROSS NORTHERN ZONES WHICH EVENTUALLY SHIFTS INTO PA LATER THIS AFTERNOON. MAIN THREAT WILL BE HEAVY RAIN TODAY...PWATS NEAR 1.80. AN ISOLATED SEVERE THUNDERSTORM POSSIBLE ACROSS EASTERN ZONES WHERE BEST FORECAST INSTABILITY/CAPE AND DAYTIME HEATING WILL OCCUR. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... COLD FRONT WILL BEGIN TO PUSH SOUTH ACROSS REGION AS ANOTHER SURFACE LOW TRACKS NORTHEAST ON MONDAY. PWATS BEGIN TO LOWER SO THREAT OF HEAVY RAIN REDUCED BUT STILL AN ISOLATED SEVERE STORM POSSIBLE MONDAY AFTERNOON. WILL KEEP SLIGHT CHC POPS IN FORECAST TONIGHT AND THEN INCREASE TO CHANCE FOR MONDAY WITH NEXT SFC WAVE TRACKING NE ACROSS EASTERN ZONES. MET MOS LOOKED TOO LOW...MOST MOS GNDC COMPARABLE. BLENDS TAKEN...WEIGHTED TWD HIER VALUES FOR BOTH MIN AND MAX T. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... LONG TERM... THE BIG CHANGE TO THE EXTENDED IS THE INCREASE IN DAILY HIGHS THROUGHOUT THE FORECAST PERIOD. ALL LATEST MED AND LONG RANGE GUIDANCE WENT UPWARDS OF 5 DEGREES WARMER THAN PREV RUNS FROM TUES THRU SAT OF NEXT WEEK. GFS DEVELOPS A CLOSED UPPER HIGH PRESSURE AREA OVER THE MID MISSISSIPPI VALLEY DURING THE EARLY PART OF THE WEEK. AS THE RIDGE BUILDS OVER THE GREAT LAKES REGION OVER THE MIDDLE PART OF THE WEEK...THE RESULT WILL BE A REINTRODUCTION TO SUMMERLIKE TEMPS ACROSS THE MID ATLANTIC. THE UPPER TROUGH WILL SLOWLY MOVE OFF THE ATLANTIC AND NORTHEAST COAST THROUGH THE EARLY PART OF THE WEEK...KEEPING A SHARP GRADIENT OF CLOUD COVER AND POSSIBLE PRECIP FOR REGION CLOSER TO THE COAST MON AND TUES...WITH DRIER CONDITIONS...CLEARING SKIES AND WARMER TEMPS INLAND. THE NAM ESSENTIALLY DRIES HAS AN EVEN SLOWER EXIT FOR THE UPPER TROF...THOUGH IT DRIES OUT THE REGION FOR EFFICIENTLY WITH A FEW DIURNAL SHRA/TSRA ACTIVITY DEVELOPING AND PUSHING SOUTHWARD THROUGH THE WESTERN HALF OF THE CWA. IT LOOKS AS THOUGH THE UPPER LOW OVER THE TX/LA REGION WILL NOT BE OF MUCH CONSEQUENCE TO AREAS OUTSIDE THE DEEP SOUTH. BESIDES AN EFFICIENT MOISTURE RETURN THROUGHOUT THE SOUTHEAST AND SCATTERED ACTIVITY IN THE WARM CORRIDOR SOUTH OF THE STATIONARY FRONT...THE SFC HIGH PRESSURE WILL DRY OUT THE OHIO RIVER VALLEY INTO THE MID ATLANTIC FOR MUCH OF NEXT WEEK...INTO THE LATTER PART OF THE WEEK. LATEST GFS RUN KEEPS THE STRONG UPPER CENTRAL CANADIAN TROF WELL TO THE NORTH...WITH THE ASSOCIATED COLD FRONT PASSING TO THE NORTH BY THE END OF NEXT WEEK...WEAKENING AS ZONAL FLOW DEVELOPS ACROSS THE REGION...BRINGING MORE STABILITY TO THE REGION UNTIL ANOTHER POSSIBLE WAVE DEVELOPS ACROSS THE UPPER MIDWEST BY THE END OF NEXT WEEKEND. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS THIS MORNING EXCEPT LOCAL MVFR CONDITIONS IN PATCHY FOG. MAIN THREAT WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON. LOCAL IFR CONDITIONS POSSIBLE IN STORMS. WINDS WILL REMAIN LIGHT AT 10 KT OR BLO. LCL RESTRICTIONS W/IN ANY TSTM FOR MONDAY ALSO. VFR CONDITIONS EXPECTED TUE-FRI. && .MARINE... SOUTHERLY WINDS OF AROUND 10 KT EXPECTED ON BAY OVERNIGHT...WITH 5 TO 10 KT ON THE TIDAL POTOMAC. NO FLAGS XPCTD...BUT TSRA CUD YIELD LCLLY HIER WNDS/WVS... AND MAY NECESSITATE SMW. NO FLAGS EXPECTED IN THE EXTENDED WITH HIGH PRESSURE BUILDING INTO AREA. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...RW NEAR TERM...RW SHORT TERM...RW LONG TERM...GMS AVIATION...GMS/RW MARINE...GMS/RW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 458 AM EDT SUN JUL 29 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301145- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 458 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION MAINLY THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND WEAK STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY DAMAGING WINDS...HAIL...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 AM EDT SUN JUL 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG 2 NE HAGERSTOWN 39.66N 77.69W
07/28/2007 WASHINGTON MD EMERGENCY MNGR
TREE DOWN AT INTERSECTION OF MARSH PIKE AND LEITERSBURG
PIKE.
1045 PM TSTM WND DMG 2 S NEW MARKET 39.36N 77.27W
07/28/2007 FREDERICK MD EMERGENCY MNGR
TREE DOWN REPORTED IN IJAMSVILLE.
1055 PM TSTM WND DMG FREDERICK 39.43N 77.42W
07/28/2007 FREDERICK MD EMERGENCY MNGR
SEVERAL TREES DOWN REPORTED IN THE CITY OF FREDERICK.
&&
GMSThe national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A Cooperative Observer reported penny size hail in Bel Air.
Harford County Emergency Management reported that a roof made of aluminum corrugated sheet metal was torn off building in downtown Bel Air in the 100 block of Business Route 1 and Archer Street. A large party tent was blown down nearby when its support ropes were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47608, 47606.